What to Know
- New Haven first responders have been called to at least 76 overdoses on what’s suspected to be a bad batch of K2 in 24 hours.
- Some victims were in life-threatening condition, but there have been no reported fatalities.
- Police have arrested three people, but so far have not confirmed if any of them were responsible for distributing the drugs.
New Haven first responders have been scrambling to react to at least 76 suspected overdose calls on top of their normal workload over the last 24 hours.
“This morning's shift really got beat up right after they came on duty Engine 4 and 6 literally had multiple victims within a two hour period,” said Chief John Alston of the New Haven Fire Department.
On top of the unusual number of overdose calls, crews responded to a building collapse, a fire, and a high-angle rescue on East Rock. New Haven Fire, Police and EMS personnel are staffing a command post on the New Haven Green, where the majority of the overdose calls have come in, and DEA has been called in.
Naloxone, commonly known by the brand name Narcan and used to treat overdoses, was administered to many of the victims on scene but in some cases it was not effective. In some cases, eight to 10 doses of naloxone were administered. Higher doses of naloxone given at the hospital have been helping, officials said during a news conference Wednesday morning.
AMR officials said they responded to so many calls they were running low on Narcan and reached out to sister operations in other cities to resupply. The state Department of Public health also provided doses to the city.
“It's been a hectic day,” said AMR New Haven Operations Manager Tim Craven. “We've had ambulances on standby just constantly changing the cars out. As they've been transporting patients to the hospital, we replace them with another vehicle.”
At the peak, there were 46 fully-staffed ambulances out responding to calls. A few responded from Hartford and Bridgeport’s divisions to help out with the rest of the city.
Despite the strain on public safety crews, officials say they’ve had adequate staffing and response times have not been affected.
City officials said initial test results from the DEA found the substance behind the overdoses to be pure K2, a synthetic drug promoted as similar to marijuana, but there are still more samples to be tested. There were no additives in the first tested sample, though local officials had suspected the drug may be laced with an opiate or fentanyl.
So far, it appears the overdoses have been limited to New Haven. Mayor Toni Harp visited the Green Wednesday night and released a statement thanking first responders for their work.
“Today New Haven was on the front lines of a coast-to-coast struggle to combat the public health menace of illicit distribution and use of what appear to be tainted street drugs – as many as 46 cases are confirmed in the city since last night,” the statement read. “I’m extremely grateful for the timely and effective work of first responders who helped revive, transport, and save these victims.”
Gov. Dannel Malloy released a statement on the emergency and the state is providing assistance.
“Today’s emergency is deeply troubling and illustrative of the very real and serious threat that illicit street drugs pose to health of individuals. The substance behind these overdoses is highly dangerous and must be avoided. The state Department of Public Health and the Department of Mental Health and Addiction Services have been assisting New Haven officials throughout the day. I have spoken with Mayor Harp and assured her that the state remains committed and ready to assist their response efforts wherever needed,” Malloy said in a statement.
The neighboring city of Hamden shared signs of an overdose, citing the Quinnipiack Valley Health District, for the information.
- Person will not wake up
- Blue lips or fingernails
- Clammy, cool skin
- Shallow, slow breathing
- Seizures or convulsions
- No response to knuckles being rubbed hard on breastbone.